Skip to content

Heartburn/GERD Health Center

Font Size

Study: Acid Reflux Drugs Cause Rebound Symptoms

Stopping PPI Drugs Can Lead to Increased Acid Reflux
By
WebMD Health News
Reviewed by Louise Chang, MD

July 2, 2009 -- Proton pump inhibitors are highly effective treatments for acid reflux symptoms, but taking prescription-strength dosages of the drugs for just a few months can lead to dependency, new research suggests.

Healthy adults in the study with no history of acid reflux symptoms -- such as chronic heartburn, indigestion, or acid regurgitation -- developed such symptoms when they stopped taking the drugs after eight weeks of treatment.

The findings provide the best evidence yet that withdrawal from acid-blocking proton pump inhibitor (PPI) therapy is associated with a clinically meaningful increase in acid production above pre-treatment levels, researchers say.

PPIs like Aciphex, Prilosec, Prevacid, Nexium, and Protonix are among the most widely used prescription medications in the world. By one estimate, 5% of adults in developed countries take the acid-reducing drugs.

“We have known for years that long-term treatment with PPIs induces a temporary increase in the secretion of acid, but the thinking has been that this probably wasn’t clinically relevant,” lead researcher Christina Reimer, MD, of Copenhagen University tells WebMD.

PPI-Related Rebound

Reimer and colleagues recruited 120 healthy adults with no history of acid reflux disease for the study.

Half the study participants were treated with daily 40 milligram doses of the PPI Nexium for eight weeks, followed by four weeks on a placebo. The rest took a placebo pill throughout the 12-week trial.

Each week, the participants completed a standardized questionnaire designed to rate the severity of gastrointestinal (GI) symptoms.

Although symptoms were similar in the two treatment groups at the start of the study, a big difference in symptoms was seen in the weeks after the active treatment group stopped taking the PPI.

In the PPI group, 44% reported at least one acid-related symptom in weeks nine through 12, compared to 15% of the placebo group.

By week 12, when the PPI group had been off active treatment for four weeks, about 21% reported symptoms of heartburn, indigestion, or acid regurgitation, compared to slightly less than 2% of those who never took a PPI.

The study appears in the July issue of the journal Gastroenterology.

Calls to study participants three months after PPI treatment was stopped confirmed that these symptoms had resolved, Reimer says.

“We don’t know how long this rebound effect lasts, but we can say that it is somewhere between four weeks and three months,” she says.

This rebound is theorized to the result of an overproduction of the stomach acid-stimulating hormone gastrin in response to PPI-related acid suppression.

When the medication is stopped, the extra gastrin in the blood signals the stomach to work overtime to produce acid. When gastrin levels return to normal, acid secretion slows, writes Reimer.

“PPIs Over-Prescribed”

Reimer says the phenomenon, known medically as rebound acid hypersecretion, is not likely to occur in people who take the over-the-counter version of the PPI Prilosec for short periods.

Today on WebMD

Woman eating pizza
How it starts, and how to stop it.
man with indigestion
Get lifestyle and diet tips.
 
woman shopping for heartburn relief
Medication options.
man with heartburn
Symptoms of both.
 
digestive health
Slideshow
Heartburn or Heart Attack
Article
 
heartburn
Article
Top 10 Heartburn Foods
Video
 
Is it Heartburn or Gerd
Video
digestive myths
Slideshow
 
Extreme Eats
Slideshow
graphic of esophageal area
Article